Twitter Updates

    follow me on Twitter

    Friday, September 25, 2009

    Orthostatic Hypotension

    Symptomatic falls in blood pressure after standing or eating are a frequent clinical problem. Symptoms are due to cerebral hypoperfusion and include generalized weakness, sensations described as dizziness or lightheadedness, visual blurring or darkening of the visual fields and, in severe cases, loss of consciousness. Less frequently, orthostatic hypotension leads to angina or stroke.

    Symptoms of orthostatic hypotension vary in severity from mild to incapacitating; severely afflicted patients are unable to leave the supine position without experiencing presyncope or syncope.

    Postural (orthostatic) hypotension is diagnosed when, within two to five minutes of quiet standing, one or more of the following is present: At least a 20 mmHg fall in systolic pressure At least a 10 mmHg fall in diastolic pressure Symptoms of cerebral hypoperfusion

    Multiple epidemiologic surveys have found postural hypotension in as many as 20 percent of patients over age 65. Many patients with postural hypotension have systolic hypertension when seated or supine. In one study, for example, the prevalence of orthostatic hypotension was 18 percent in subjects age 65 years or older, although only 2 percent of the subjects were symptomatic (defined as dizziness with standing). There was a modest association (odds ratio 1.4 to 1.9) with systolic hypertension when supine, carotid stenosis greater than 50 percent, and the use of oral hypoglycemic agents. There was only a weak association with the use of beta blockers and no association with other antihypertensive drugs (including diuretics).In other reports, however, the use of antihypertensive medications (hydralazine, ACE inhibitors, ganglionic blockers) was, as expected, significantly related to postural hypotension in the elderly. Furthermore, discontinuing antihypertensive medications often led to an improvement of postural hypotension. Other drugs associated with postural hypotension, especially in the elderly, are vasodilators, including nitrates and calcium channel blockers; antidepressants (tricyclics and phenothiazines); opiates; and alcohol.

    Orthostatic hypotension contributes a large proportion of hospitalizations; a report from the Nationwide Inpatient Sample estimated the orthostatic hypotension hospitalization rate to be 233 per 100,000 among patients over 75 years, with a median length of stay of three days and an overall inhospital mortality rate of 0.9 percent.
    Other studies have also associated orthostatic hypotension in the elderly with mortality. Among 3522 Japanese American men, age 71 to 93 years, orthostatic hypotension was present in 6.9 percent and increased with age. The four-year age-adjusted mortality rates were 57 and 39 per 1000 patient-years.

    Orthostatic hypotension can also occur in younger and middle-age subjects, who, in the absence of volume depletion (due to diuretics, hemorrhage or vomiting), usually have chronic autonomic failure.

    Other associated diseases are diabetes, Parkinson's, dehydration, or drugs.

    Check for meds that may precipitate BP drops such as alpha
    blockers...diuretics...and many antiparkinson's drugs (levodopa, etc).

    I suggest lowering the dose...or switching to another drug that's less likely to be a problem.

    Nondrug therapies can help. I advise patients to get up slowly...increase fluid and sodium intake when possible...wear compression stockings...and avoid alcohol.

    If nursing home patients have postprandial hypotension, I suggest walking to meals and taking a wheelchair ride back to their room.

    When this isn't enough, consider therapies that increase BP.

    Fludrocortisone raises BP by causing sodium and water retention but be careful using it in patients with heart failure.Fludrocortisone can also cause hypokalemia. One must check potassium levels and prescribe a supplement if potassium goes too low.

    Midodrine raises blood pressure by causing vasoconstriction... so it must be cautiously in patients with heart disease.

    Midodrine also decreases heart rate but care must be taken in using it with other meds that lower heart rate such as beta-blockers, digoxin, etc.

    I tell patients not to be surprised if they get "goosebumps"...midodrine commonly causes hair to stand on end.

    I advise patients to avoid taking midodrine less than 4 hours before bedtime...to avoid HYPERTENSION when lying down.

    Caffeine is worth a try to see if it reduces hypotension. I suggest 1 or 2 cups of coffee or black tea up to 3 times a day.


    Please remember, as with all our articles we provide information, not medical advice.
    For any treatment of your own medical condition you must visit your local doctor, with or without our article[s]. These articles are not to be taken as individual medical advice.


    *Tune in later for Role of diet in the development of inflammatory bowel disease.

    Deepen your understanding of "medical malpractice"... www.MedMalBook.com

    For more health info and links visit the author's web site www.hookman.com

    1 comment:

    1. Did you know you can shorten your long urls with LinkShrink and make money from every click on your short urls.

      ReplyDelete

    WHAT DO YOU THINK?